Texas, 2023

Drought in Texas, August 10 to 31, 2023

August 10 to 31, 2023 · NWS SHV · 2 events in 2 counties and zones

Severe (D2) to Extreme (D3) drought conditions developed across portions of Deep East Texas during the middle of August. This was in response to a flash drought that resulted from an exceptionally hot and dry summer, beginning in mid-June with well below normal rainfall and an extended period of triple-digit high temperatures through much of July and August.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Severe (D2) to Extreme (D3) drought conditions developed across portions of Deep East Texas during the middle of August. This was in response to a flash drought that resulted from an exceptionally hot and dry summer, beginning in mid-June with well below normal rainfall and an extended period of triple-digit high temperatures through much of July and August. Total rainfall amounts during much of the summer period were only near 25% of normal or less. This dryness contributed to lower than normal streamflow observed across area creeks, streams, and rivers through the end of August.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 9, 9:50 PM CST, 2 hours 10 minutes earlier.

Area forecast discussion, Aug 9, 9:50 PM CST, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1050 PM CDT Wed Aug 9 2023

...New UPDATE...

.UPDATE...
Issued at 1050 PM CDT Wed Aug 9 2023

For the evening update, a few areas of convection are progressing
eastward across east Texas this evening. A few gusty winds and small
hail are possible. Short-range hi-res model guidance indicates that
this convection will continue to weaken as its moves eastward. Have
updated PoP and WX grids to reflect the most likely eastward extent
of the convection through the next several hours and interpolated
temperatures through to morning lows in the middle 70s north and
upper 70s to lower 80s elsewhere.

/26/

&&

.SHORT TERM...
(This evening through Thursday Night)
Issued at 245 PM CDT Wed Aug 9 2023

After a nice break to the oppressive heat for some of us on
Tuesday, the heat returns with vengeance on Thursday. Temperatures
this afternoon have reached the upper 90s to lower 100s for much
of the region, with some lower 90s across our far northern zones,
where cloud cover has persisted for much of the day. Looks like
temperatures will be a little warmer for Thursday and the death
ridge begins to build back into our region. As such, heat index
values will once again return to dangerous levels and even expand
back to the north.

This makes our heat headlines complicated once again. So currently
we have a Heat Advisory in effect through 8pm for most of the
region. The only exception comes for portions of southwest
Arkansas. Meanwhile we have an Excessive Heat Warning for portions
of deep east Texas. With overnight lows not dropping much for us,
I have elected to start our new headlines for Thursday once this
current one expires. So after 8:00 pm this evening, the Excessive
Heat Warning will expand back to the north and cover most of the
area. The only exception to this is for Red River, McCurtain,
Little River, Sevier, and Howard, where a Heat Advisory will go
into effect at that time. I know this will confuse messaging some,
but rather than allow everything to expire and not have anything
overnight, I have elected to go this route.

Look, we are in the dog days of summer, it is going to be hot, it
is going to miserable. Please continue to use caution while
outdoors for the next few days as these headlines should continue.
Precipitation, if any, will be limited to our northern zones once
again for Thursday. /33/

&&

.LONG TERM...
(Friday through next Tuesday)
Issued at 245 PM CDT Wed Aug 9 2023

Flat upper ridging from WCntrl TX into the Nrn Gulf Friday morning
will begin to amplify slowly N over these areas through the
afternoon and overnight hours, before expanding farther E into the
Gulf states over the upcoming weekend. A stationary front remains
progged to extend from SE OK into the Nrn sections of SW AR Friday,
which may focus isolated convection during the day over these areas
which may become enhanced by a weak perturbation aloft that will
drift SE across Ern OK/Cntrl AR during the day. Unfortunately, any
other rain chances look quite slim this weekend as the ridging aloft
continues to expand over the region. Thus, triple digit heat will
become more widespread across all but portions of SE OK and the Nrn
sections of SW AR this weekend, with heat headlines expected
areawide. Deep lyr mixing should be a bit better across Lower E TX
into portions of Wrn LA Friday through the weekend, although
Excessive Heat Warnings will likely be needed for at least portions
of the area. An enhanced fire danger will also likely persist into
the weekend especially over Lower E TX into portions of N LA, as min
RH's fall to near 30%. Fortunately, 20ft winds will not be as strong
as what is being observed this afternoon and again expected
Thursday, although the widespread triple digits forecast atop
already parched grounds will only exasperate the development of the
flash drought conditions in place.

The medium range progs continue to suggest an upper trough that will
dive SE from the Upper Midwest into the Great Lakes and the MS
Valley Monday, with the tail end of the trough traversing AR during
the day. This trough may help to weaken the Ern periphery of the
ridge, and help reinforce a weak sfc front S into the area Monday
afternoon/night. Given this, isolated convection will be possible
over much of the region Monday afternoon near the frontal zone, and
over N LA/E TX Tuesday afternoon as the front continues to drift S
into these areas. Slightly cooler air will begin to backdoor SW
behind the front by Tuesday/Wednesday, although the extent of sfc
drying in wake of the front appears minimal. Above normal and triple
digit temps look to persist for the foreseeable future even as the
front becomes stationary over the area, with moisture pooling along
the front only adding to the oppressive heat already in place.

15

&&

.AVIATION...
(00Z TAFS)
Issued at 622 PM CDT Wed Aug 9 2023

For the 10/00Z TAFs, clouds associated with rainfall along a
boundary across Oklahoma and Arkansas continue to drift from west
to east over our northern airspace. Clouds look to spread south
and east overnight, but do not look likely to bring precipitation
with them. Gusty south winds have diminished slightly and will
maintain speeds of 5 to 15 kts overnight with the occasional gust
possible, steadily increasing again tomorrow to speeds of 10 to 20
kts with gusts of 20 to 30 kts possible.

/26/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  82 102  81 103 /   0   0   0   0
MLU  81 100  79 102 /  10  10  10  10
DEQ  74  94  74  96 /  30   0  10  20
TXK  79  98  79  99 /  10   0  10  10
ELD  79  94  76  96 /  10  10  10  20
TYR  82 106  81 105 /   0   0   0   0
GGG  81 104  80 103 /   0   0   0   0
LFK  81 104  78 105 /   0  10   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory until 7 AM CDT Friday for ARZ050-051-059.

     Excessive Heat Warning until 7 AM CDT Friday for ARZ060-061-
     070>073.

LA...Excessive Heat Warning until 7 AM CDT Friday for LAZ001>006-
     010>014-017>022.

OK...Heat Advisory until 7 AM CDT Friday for OKZ077.

TX...Heat Advisory until 7 AM CDT Friday for TXZ096.

     Excessive Heat Warning until 7 AM CDT Friday for TXZ097-108>112-
     124>126-136>138-149>153-165>167.

&&

SHORT TERM...26
LONG TERM....15
AVIATION...26
Hazardous weather outlook, Aug 9, 5:35 AM CST, 18 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
635 AM CDT Wed Aug 9 2023

ARZ059-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-097-108>112-
124>126-136>138-150-151-101100-
Little River-Miller-Lafayette-Columbia-Union-Caddo-Bossier-Webster-
Claiborne-Lincoln-De Soto-Red River-Bienville-Jackson-Ouachita-
Sabine-Natchitoches-Winn-Grant-Caldwell-La Salle-McCurtain-Bowie-
Franklin-Titus-Camp-Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-
Harrison-Rusk-Panola-
635 AM CDT Wed Aug 9 2023

...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 8 PM CDT THIS
EVENING...

This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, north central Louisiana, northwest Louisiana,
southeast Oklahoma and northeast Texas.

.DAY ONE...Today and tonight.

Hot conditions will continue today across Southeast Oklahoma, much
of Southwest Arkansas, East and Northeast Texas, and all of
Louisiana. Heat indices will climb to between 105 and 109 degrees.
Therefore, a Heat Advisory is in effect from 11 AM this morning until
8 PM CDT this evening.

A few thunderstorms are possible across Southeast Oklahoma and
Southwest Arkansas today and tonight. An isolated severe storm or two
cannot be ruled out. Damaging winds and large hail will be the
primary threats.

The combination of extremely dry fuel beds, low humidity, and breezy
conditions will result in elevated fire weather concerns today and
tonight across portions of Western Louisiana and much of East Texas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hotter and more humid conditions will return to the area Thursday
through Tuesday. Afternoon temperatures will climb to near or in
excess of 100 each day, which when combined with the humidity, will
result in heat indices in excess of 105 degrees or greater.

Hot, dry, and breezy conditions may result in increased fire weather
concerns Wednesday and Thursday across East Texas and North
Louisiana.

Isolated to scattered thunderstorms will be possible across Southeast
Oklahoma and Southwest Arkansas Friday through Tuesday. Thunderstorm
chances will expand into Louisiana and portions of East Texas Sunday
through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

TXZ149-152-153-165>167-101100-
Cherokee-Nacogdoches-Shelby-Angelina-San Augustine-Sabine-
635 AM CDT Wed Aug 9 2023

...EXCESSIVE HEAT WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM
CDT THIS EVENING...

This Hazardous Weather Outlook is for east Texas and northeast
Texas.

.DAY ONE...Today and tonight.

Very hot and humid conditions will continue through early this
evening across Deep East Texas, as afternoon temperatures remain in
the upper 90s to in excess of 100 degrees. When combined with the
humidity, heat indices will remain near or in excess of 110 degrees.
Therefore, an Excessive Heat Warning is in effect from 11 AM this
morning until 8 PM CDT this evening.

The combination of extremely dry fuel beds, low humidity, and breezy
conditions will result in elevated fire weather concerns today and
tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hotter and more humid conditions will continue across Deep East
Texas Thursday through Tuesday. Afternoon temperatures will climb to
near or in excess of 100 each day, which when combined with the
humidity, will result in heat indices near or in excess of 110
degrees. In addition, hot, dry, and breezy conditions may result in
increased fire weather concerns Thursday across Deep East Texas.

Isolated to scattered thunderstorms will be possible Monday and
Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ARZ050-051-060-061-101100-
Sevier-Howard-Hempstead-Nevada-
635 AM CDT Wed Aug 9 2023

This Hazardous Weather Outlook is for southwest Arkansas.

.DAY ONE...Today and tonight.

A few thunderstorms are possible across Southwest Arkansas today and
tonight. An isolated severe storm or two cannot be ruled out.
Damaging winds and large hail will be the primary threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hotter and more humid conditions will return to Southwest Arkansas
Thursday through early next week Afternoon temperatures will climb
into the mid 90s to near 100 degrees by Thursday, which when combined
with the humidity, will result in heat indices near or in excess of
105 degrees.

Isolated to scattered thunderstorms will be possible across Southwest
Arkansas Friday through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

09

In the hours before

Special weather statement, Aug 9, 9:25 PM CST, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1025 PM CDT Wed Aug 9 2023

TXZ096-108-109-100415-
Red River TX-Franklin TX-Titus TX-
1025 PM CDT Wed Aug 9 2023

...A strong thunderstorm will impact portions of northeastern
Franklin, northwestern Titus and southern Red River Counties through
1115 PM CDT...

At 1024 PM CDT, Doppler radar was tracking a strong thunderstorm over
Bogata, or 7 miles north of Hagansport, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Boxelder, Bogata, Wilkerson, Deport, Talco, Harts Bluff, Johntown,
and Cuthand.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3357 9530 3351 9484 3325 9493 3338 9531
      3353 9531
TIME...MOT...LOC 0324Z 284DEG 25KT 3346 9524

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

19
Special weather statement, Aug 9, 10:05 PM CST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1105 PM CDT Wed Aug 9 2023

TXZ108>111-100500-
Camp TX-Franklin TX-Morris TX-Titus TX-
1105 PM CDT Wed Aug 9 2023

...A strong thunderstorm will impact portions of Franklin, Morris,
Titus and Camp Counties through MIDNIGHT CDT...

At 1105 PM CDT, Doppler radar was tracking a strong thunderstorm near
Purley, or 13 miles north of Winnsboro, moving east at 40 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Mount Pleasant, Pittsburg, Leesburg, Mount Vernon, Daingerfield, Lone
Star, Naples, Omaha, Cason, Cookville, Rocky Branch, Purley,
Winfield, Miller's Cove, Rocky Mound, Hopewell, Monticello, Roeder,
Harvard, and Cypress.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3334 9531 3325 9465 3290 9470 3299 9515
      3300 9515 3299 9516 3301 9531
TIME...MOT...LOC 0405Z 283DEG 34KT 3314 9532

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

19

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Angelina

When
August 10, 12:00 AM CST to August 31, 11:59 PM CST
Where
Angelina forecast zone
Reported by
Drought Monitor
Coordinates
31.255, -94.612 (the zone’s center; the record gives no point)

Drought, Nacogdoches

When
August 10, 12:00 AM CST to August 31, 11:59 PM CST
Where
Nacogdoches forecast zone
Reported by
Drought Monitor
Coordinates
31.616, -94.616 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1136715, 1136716.